Took it for 3 weeks, just stopped yesterday

The insomnia is so bad. No rest at all. I fear for my life.

How common are the cognitive issues?

I just realized that I didn’t spell out exactly how my time taking fin went. I started it on June 19th, took it daily until June 29th. On the 30th, I accidentally left the finasteride where I was housesitting. On Tuesday July 9th, the homeowner returned the medicine to me. I took it daily until July 20th. It was during that time that the testicular pain began. On about the 18th, I had my first episode of waking up in the night. That has continued daily to now. Over the past two days, my genitals have shrunk and my libido has vanished. I cannot fall asleep.

[quote=“hrfinasteride, post:18, topic:37333, full:true”]
What are the “must do’s” between now and then? I don’t know how to proceed
[/quote]

There aren’t any official or universal protocols to feel better. Here are the do’s: At this point in your stage of PFS, I would focus on resting your body, sleeping, drinking tons of water, meditating, light exercise (if it doesn’t fatigue you), and reporting your symptoms to your doctor and FDA. Taking blood tests is optional, but it can let you know how your body’s hormones are doing.

At this point, be as defensive as possible with your health and well-being. Be sure you have insurance coverage for the future. Take on less at work, and maybe don’t read a whole lot into this disease as stress is not your friend. Take pictures of your face and body and that’ll let you objectively track changes.

Do not take any more finasteride, or anti-androgens. Be careful with zinc and other 5-ar inhibitors. Don’t eat processed crap. Don’t hop on TRT just yet, because maybe your body will rebound back to normalcy.

Take care, friend. Reach out to us for questions, rants, etc. We’re all going through the same thing.

Update: I had a therapy appointment and practiced meditation for sleep. I took Zzzquil an hour before bed, and then I did a “Yoga Nidre” meditation. It’s very simple: you lie down comfortably, and then you mentally countdown from 99 on every inhalation and exhalation, alternating which nostril you are “noticing”. You are just trying to gently help your mind stop wandering into the anxious places.

I got 9 hours of sleep and I feel great today. I went on a run. I think I can handle this.

My advice to anyone in a situation like mine is to focus on dealing with your anxiety/sleep issues, because being tired and anxious will always make the other side effects worse, or make you create side effects that weren’t happening before.

Update:

The sexual side effects came and went. However, the mental health issues seem to have found a new low. I find myself crashing into “dark pits” where I can’t feel any positive emotion, and my thoughts seem to be very foreign, distressing, and confused. Was trying to hang out with friends today and ended up having a breakdown right in front of them.

Is this PTSD??? Does anyone else have this happen???

The mental and cognitive issues that you can experience seem to vary a shit ton. Some guys report of anxiety or depression, some guys report actual visual disturbances like bluriness, shaking, and some guys have reported a complete cognitive change, like they are high on a substance but cannot come down from that high. It can be very hard to describe the mental symptoms.

There is no limit to the damage this drug can cause in your biochemistry. I can relate to the breakdowns, not feeling “at-home” inside your head, and overall just not recognizing the body or mind that you’re operating. It feels as though the joystick has been completely ripped from your hands, and you’ve been shoved into the passenger seat. It’s completely horrifying and I am sorry this has happened to you. Hopefully with a healthy lifestyle you can recover in stride.

I think the most important things you can be doing is continuing therapy and continuing walks or jogs outdoors. Don’t take any Betaine HCL and be careful of collagen supplements. Something that helped me when I was having sleep trouble is the Nature’s Bounty Bi-layer Dual Action 5mg Melatonin. It’s something I take every night (usually half a tablet). It has a fast dissolve layer and a slow dissolve layer.

My sleep issues aren’t a big deal right now. It’s really just the overwhelming emotional bleakness that comes seemingly daily. I am afraid that I won’t be able to hold on.

Has anyone found taking Wellbutrin/bupropion helpful? I am crushed by the anxiety/depression right now.

Update:

It’s been a little over a month since I stopped taking finasteride. I am now back where I live full-time, and being around more people has helped. I don’t appear to have sexual side effects. However, my anxiety/depression have been pretty bad. I have had a fair amount of intrusive thoughts about suicide.

I started taking 150mg Wellbutrin and 300mg Gabapentin last week, and the Gabapentin especially seems to have helped right away with the anxiety. I am also exercising for at least 30 minutes every morning, and that has helped as much as anything.

If you are someone with a history of anxiety/depression, be aware that the finasteride can definitely trigger a “relapse” in your issues, but the positive side is that you might not have “true” PFS. Before you start to panic, get back on your treatment of therapy/medication + healthy lifestyle. That’s what I’m learning in order to get my life back.

Update #2:

It’s been 2 1/2 months now. The Wellbutrin and Gabapentin have continued to help. Getting started with therapy has also helped. I still have periods of intense anhedonia and concern about life being meaningless. Exercise seems to lift my mood.

How is your sexual side now ?

Great to hear mate very encouraging keep us updated!

Thank you both for reaching out. Things have improved significantly, although I’m not out of the woods yet. The mental health effects are what have continued, but the sexual side effects have faded. I feel very fortunate in that regard.

Here’s what’s worked for me:

  • Wellbutrin + gabapentin
  • Therapy (cognitive-behavioral + acceptance/commitment models)
  • Exercise (helps a ton with the depression)
  • Regular diet (cooking gives me a nice break from work that isn’t completely sedentary)
  • SLEEP: I have stopped using my phone as a way to fall asleep. When I am doing well, I get to sleep by 11, so I get a full 8 hours.
  • Mindfulness meditation: helps me to see the ways my anxiety and depression lead to unhelpful beliefs and behaviors, and to not follow those instincts.
2 Likes

Hey, will you update us on your recovery?

Thanks for pinging me. Here’s my update:

I continue to wrestle with my mental health. That said, I’ve made a lot of progress too. I manage it much better, although I have rough days/nights every couple weeks (tonight being one such night).

I don’t know if I’ll ever untangle the role that finasteride played in my struggle. It certainly caused some acute problems, but the lack of lingering sexual side effects makes me believe the drug itself is no longer a factor. I have struggled with anxiety for years, and I think the sudden shock of “did I just ruin my life by taking a tiny pill for three weeks?” inflicted a psychological blow that I’m still recovering from.

As far as my overall life goes, I have lived with family during COVID, although I’m now back in my state of residence to prepare for my master’s thesis defense. After that, I’m starting a PhD program on the East coast. I am trying out new hobbies: I am going to a bouldering gym, and I am learning how to use a telescope that I was given by a friend. So far, I’ve been able to get pretty good views of the Moon, Jupiter, and Saturn.

For anyone else in a situation similar to mine, I want you to know that you can make it. Please let me know if you need someone to talk to. My biggest piece of early advice is to not assume that your life is ruined. Just take it one day at a time, and keep an open mind to the possibility of a swift recovery.

4 Likes

Update:

It’s been nearly two years since my last update. I am now pretty convinced that, while finasteride definitely made my anxiety worse while I was taking it, I no longer believe that I experienced “classic” post-finasteride syndrome. I have come a very very long way since the summer of 2019, and with hindsight I see clearly that I was not mentally healthy at the time I was taking finasteride. Reading stories about PFS scared me to death, and induced a months-long mental health crisis that spilled over into everything in my life. The good news is that I have come out from this much stronger than I was before, and I have addressed the underlying mental health struggles that plagued me then. I can say genuinely that I am happier now at age 30 than I have been since childhood.

I am not taking any medications at this time, as I have found that diet, exercise, meaningful work, and positive social interaction have sufficed for my needs.

Here’s my advice: if you suspect you are experiencing PFS, you should stop taking finasteride. That said, don’t diagnose yourself with it right away. You might be like me, and find that the fear of having PFS was the real problem (layered on top of underlying mental health issues).

To those of you dealing with ongoing PFS, my heart goes out to you. I hope advances in treatment will give you back the things finasteride took from you.

3 Likes

Thank you for checking in on us. We desperately need to help fund research to find a way out of this. We are trying to expand our group of people committed to donating 100 euros a month to the PFS Network to fund research towards therapeutics. Would you be willing to join this effort to support us? If so please reach out to me on whats app +852 95451103

1 Like